Friday, May 8, 2009

starting the day with doctors


waiting for the doctor with my list of questions.



hello.
it's been a while. too long, perhaps. i just didn't have it in me. i had no urge to create, no desire to share, but in the last few days i've felt that old need to go public again...must be spring...thank goodness that emotional rollercoaster seems to be evening out.

this morning, i had my first check up with my oncologist. these will be happening every three months and consist of a pelvic exam and a blood draw. occasionally, a ct scan. i don't know why it's taken so long for this to sink in, but this morning i finally realized that my oncologist really isn't interested in any physical symptom that doesn't directly relate to cancer.

"my eyebrows grew in, but now they seem to be thinning out again. is that a sign of something?"
"well, they look good to me. i don't think it's anything."

"hot flashes. they're still going strong."
"i can prescribe ambien to help you sleep. or paxil. it's usually for depression and anxiety, but for some reason it seems to cut down on hot flashes."
"no, thank you."
"oh, that's right, you don't like to take drugs."


"this joint pain that started after chemo is still with me. would something like glucosamine or tumeric help?"
"well, chemo related joint pain is rare. (psst, it's not.) you can take motrin or something like that or, if you want, i can refer you to a rheumatoid doctor." the other doctor joked, "you probably know more about that stuff than we do."

funny.

9 comments:

Kris said...

Hey there Curly with Glasses ~ look how much hair you have! You're totally cute. You're right, the docs don't care so much about the non-cancer stuff, but let me say that my eyebrows and eyelashes both thickened, then seemed to thin, then my eyelashes normalized though my brows still need a little touching up. I found the hot flashes waxed and waned with no apparent rhyme or reason. Glucosamine or B12 may help with the joint aches. Mine took about seven months to subside on their own (JUST before I had to go for treatment again). Rock on girlfriend!

Sistah D said...

What the???!! Who is this onc "doc" and how can we switch to one who is actually helpful!!

Jim Lowrey said...

Hair! Nice! You look good. Keep on keepin' on.

lisi said...

um. sometimes i think that doctors are a lot more clueless then they should be allowed to be. i'm so glad that things seem to be looking good and that you're feeling a bit better. we've had our fingers crossed for a while now :) my aunt is going through stage 3 uterine cancer treatments down in philly right now and sometimes i really have to wonder where her doctors went to school...you're hair looks fabulous by the way.

Anonymous said...

OMG...how is is that you've turned back time & look like the cutest little girl ever?!! I think they made a movie about that.."Back to the Future." I get that about the no dr.feedback. If there's no pill for it, it doesn't exist.Here's where your naturalpath & acupunturist become worthy of payment.Antidepressants seem to be the magic answer to anything that ails us. Hey if you're pharmaceutically distracted with artificial feelings of well being -you'll never worry about what's really going on in your body, your mind or your life. Apparently society fears looking in. I'm glad you're fearless. :) Malia

Cindy T. said...

Well praise God that he at least knows a little something about kicking cancer's ass! ;)

You look great mija! I think your best help may be from that fabulous acupuncturist you have. B12 is always a good idea I think. I've taken Glucosamine before--I think it's helpful, but in my experience it takes awhile (3-4 weeks) to feel results.

Thank you for writing--- It's great to hear from you and see your beautiful face! :)

jessie said...

just stopped by to say i love you*

flyingvan said...

The eyelashes----(your hair might do this too) Telogen effluvium. Every hair you grow goes through a growth phase (telogen) and a shedding phase (anogen)Usually, it's all random and mixed up. I f something happens like disease, chemo, or pregnancy, all the hair gets in synch for a bit. If it all regrows at the same time, a lot of it will fall out again at the same time. It doesn't take long to get all random again.
Also eat LOTS of omega 3's and ZERO hydrogenated oils

Geneva said...

ARGH!!!!! Chronic joint pain sticks around for awhile. So does the memory loss. Your hair will take at least a year before it starts to feel "normal". The hot flashes I do not know about (yet). let's write a book - "Everything the doctors don't know". I think it would be a best seller.
Love you!